I just started on the Fentanyl pain patches and last night my doctor decided to up my dose because I was still having so much pain. He had originally given me the 25's so he told me to just apply a 2nd patch and it would be the same thing as having a 50 patch on. The manufacturer's 800# is only open from 8am-5pm so I couldn't call them but I wanted to make sure it was ok to apply the 2nd patch on the same arm that the 1st patch is on (so I am able to switch to the other arm when I change them) so I called my pharmacy and I was SHOCKED by what I was told. The pharmacist told me that it was fine to put it on the same arm (which I doubled checked with the manufacturer this morning and they agreed) and she started to ask me questions and I told her that my first patch fell off & I had to throw it away and put a new one on. Well, she told me that I could just tape the patch back on if it fell off. Every piece of literature I have read, everything I have read on the internet, every (other) pharmacist & doctor I have talked to has told me you absolutely DO NOT EVER put a patch back on if it falls off. If you do the patch could release the medication too quickly & cause an OVERDOSE. I asked her multiple times to make sure I had heard her correctly and she said "I did a residency in pain management, trust me, I know what I am talking about". I even told her that al the literature and every days thats a big but she insisted she was correct. I called the pharmacy this morning to ask the pharmacist who was on today and she, like everyone else, told me that you do not apply a patch that has fallen off or been compromised in any way so I told her what this other pharmacist said and she agreed that was wrong. I asked her to check which pharmacist was on at the time I called the previous night and she said it was not only a pharmacist but THE PHARMACY MANAGER!!!! This is VERY scary!!! Someone could die because this lady is giving out wrong information.
Am I overreacting here? What would you guys do? Should I call corporate and file a complaint? I can't file a complaint with the pharmacy at that store since she is the manager. What do you guys think?
"Any society that would give up a little liberty to gain a little security will deserve neither and lose both."
I went ahead and called the corporate office & filed a complaint with them but I will go ahead and put it in writing and do the cc thing like you said. Thanks. I was outraged at what she was telling me, it really is scary!!!
I went online and read the patient info on the FDA site and I could find nothing on reapplying if the patch falls off, only mentions to not use patch if it has been altered in anyway so the company is under the gun as far at their packaging of this product and info to patients.
It appears that not only this pharmacists but other caregivers have not been properly educated on the application and dangers of this method of dispensing of a very potent medication.
You did the right thing in reporting the misinformation and you are a true patient advocate. Thank you for being so well educated on your medications.
I agree with texas, if I threw out every patch that fell off when I first started wearing them, I would have gone through my months worth in the first week.
I also agree,I tape them back on, and my Pharmacist said it would be fine to tape back on, her and I are good friends, and I think she knows the hardship I would go through with my DR, for coming up short all the time, vs tapping them back on, it has never made me feel light headed almost the opposite, after re-tapping I find the strength not as what it was and I find myself taking more BT meds, I think your phartmacis was atually being very honest with you..I hope the Fentanyl Patch is working for you..
My doctor made it clear to me in the beginning not to tape it back on when it falls off. And it is in ALL the literature. I am really surprised it wasn't on the FDA site b/c it's been in everything I read & all the other pharmacists I have spoken to knew about it. They may be being overly safe but I would rather be safe than sorry! Yes, there is a difference between literature & real life but they do generally have reasons for their warnings. When I called my doc's office to let them know I would be a patch short b/c the first had fallen off they said no problem, and they will write the script for an extra patch next time to account for it. I am sure it would be an issue if I was asking the doctor for extra patches constantly but they understand that it does happen and would rather I be safe and just dispose of the patch. I'm also sure it is one thing if your patch falls off into your hand but if you wake up one morning with it on the bed next to you (like I did) then you don't know what happened to it overnight or what has gotten on it that could effect the medication release. Or, if it falls off in the shower and the side with the medication gets wet I would think it would be the opposite & would become way less effective and could put you into withdrawal b/c you aren't getting the medication. The manufacturer says that if a corner comes off that’s no big deal it’s just when most of or the entire patch comes off. Anyway, I am glad that you all have had safe results with reapplying your patches when they come off but I've made the decision to take the advice of the manufacturer, the lit, my doctors, and most of the other pharmacist's (the safe road) and just flush em when it happens.
I seem to be fine with them staying on now thankfully, I am just using regular old medical tape & it is working fine (I do want to get some clear tape next time though) and I am writing the date on the patch so I know when to change it, especially with two on that get changed on separate days . I think the first time I just didn't use a large enough strip of tape. When I spoke to the manufacturer (Mylan) they told me not to use the overlays (Tega Derm, etc.). They recommend you don't cover the patch entirely. I think they are concerned it will get too warm & you wind up having symptoms like Straydog said she experienced during the summer.
FYI: I spoke to the Regional Pharmacy Manager yesterday and after talking to me he called the manufacturer and then he sent an “educational e-mail” to all of his pharmacy staff to inform them that these patches are not to be taped back on when they fall completely off.
Thank you all for your input on this subject.
Dx: Rare progressive neurodegenerative disease called Multiple System Atrophy (brain rot, autonomic system failure, neuropathic pain and a whole lot more). Added improvements: Intrathecal pump and a spinal cord stimulator..
Medications: Sinemet, Requip, Klonopin, Baclofen, Provigil, Lyrica, Fentanyl patches, Lidoderm patches, Dilaudid, Fentora and Zofran
Post Edited (Stella Marie) : 8/18/2007 11:35:09 PM (GMT-6)
I have to agree, you gone way over with your worrying. Not a bad thing.
Iam on the 100 mg and have taken them all and can't tell much diff. in the brand I use.
This is what i do, clean my arm with alc. and wait 10 mins to put the patch on and it stays for the full 3 days. Before doing it this way I had to tape them on all the time. It says not to do this also but if you wait a let your arm dry a air I don't think theres much to worry about. Anyway you know when your getting to much when you start getting a little sick feeling just like when your getting to much heat on your arm
Post Edited (ohthepain) : 8/20/2007 8:59:43 AM (GMT-6)
According to the Patient Information insert in the Mylan brand of patches, it says on page 2:
- " Fentanyl transdermal system may not stick to all patients. If the patch does not stick well or comes loose after applying, tape the edges down with first aid tape. If the patch falls off, throw it away and put a new one on at a different skin site."
I am sure each brand has different directions. The body temp. suggestion is a good one. Thanks, I definately will give it a try. I also put mine on my upper arm and have good success. I have less problem with perspiration and skin movement/stretching which interfers with the patch sticking. Most doctors give patients a "grace period" when they are start new to a medication and allow for extra doses when unique situations arise. Once you have been on a medication for awhile, the staff are usually less tolerant of requests for extra doses. The staff at my PM office account for every patch Rx'ed each month.